Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 1, NWS Midland/Odessa, TX

January 15, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jan 15, 2017, 3:42 PM CST for Presidio County, Texas. It was in force for 50 hr.

The area

The outline as issued.

The facts

Issued
Jan 15, 2017, 3:42 PM CST (21:42 UTC)
Expired
Jan 17, 2017, 6:00 PM CST
In force
50 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

662 
WGUS44 KMAF 152142
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CST SUN JAN 15 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.An upper-level storm system has produced thunderstorms with locally
heavy rainfall near Candelaria downstream to Presidio over the past
24 hours, resulting in minor flooding of the Rio Grande near 
Candelaria, and elevated rises near Presidio.  The river is 
expected to drop below flood stage over the next several hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later tonight.

&&

TXC377-161342-
/O.NEW.KMAF.FL.W.0001.170115T2142Z-170118T0000Z/
/CDET2.3.ER.170115T0517Z.170115T0600Z.170117T1200Z.NR/
342 PM CST SUN JAN 15 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until Tuesday evening, or until the warning is cancelled.
* At  3PM Sunday the stage was 9.9 feet (3.0 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to below flood stage by 
  Tuesday morning.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
  stage, flooding some sections of FM 170.  Water levels in the flood
  plain may begin to affect homes between the road and the river.  
  The roadway to the foot bridge may be inundated.  Livestock and 
  machinery may need to be moved as time and conditions permit.

This crest compares to a previous crest of 9.8 feet (3.0 meters) on 
Jul 28 2004.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Mon   Mon
                                                7PM   1AM   7AM   1PM
  Candelaria 3N   7.5  8.5    9.9   Sun  3 PM   9.9   9.5   9.2   8.7

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Mon   Mon
                                                7PM   1AM   7AM   1PM
  Candelaria 3N   2.3  2.6    3.0   Sun  3 PM   3.0   2.9   2.8   2.7

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

44
2 follow-up statements
368 
WGUS84 KMAF 160104
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
704 PM CST SUN JAN 15 2017

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.An upper-level storm system has produced thunderstorms with locally
heavy rainfall near Candelaria downstream to Presidio over the past
24 hours, resulting in minor flooding of the Rio Grande near 
Candelaria, and elevated rises near Presidio.  The river is 
expected to drop below flood stage Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later tonight or Monday morning.

&&

TXC377-161704-
/O.EXT.KMAF.FL.W.0001.000000T0000Z-170117T1800Z/
/CDET2.3.ER.170115T0517Z.170115T0600Z.170117T0600Z.NR/
704 PM CST SUN JAN 15 2017

The Flood Warning continues for
  the Rio Grande at Candelaria 3N.
* until Tuesday afternoon, or until the warning is cancelled.
* At  6PM Sunday the stage was 9.7 feet (3.0 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to below flood stage by 
  early Tuesday morning.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
  stage, flooding some sections of FM 170.  Water levels in the flood
  plain may begin to affect homes between the road and the river.  
  The roadway to the foot bridge may be inundated.  Livestock and 
  machinery may need to be moved as time and conditions permit.

This crest compares to a previous crest of 8.7 feet (2.7 meters) on 
Oct 11 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5    9.7   Sun  6 PM   9.4   9.0   8.8   8.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    3.0   Sun  6 PM   2.9   2.7   2.7   2.6

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

44
207 
WGUS84 KMAF 162138
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CST MON JAN 16 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Candelaria 3N affecting Presidio COUNTY
  
.The Rio grande at Candelaria has dropped below flood stage.  No
further rises are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the final statement issued for this event.

&&

TXC377-162208-
/O.CAN.KMAF.FL.W.0001.000000T0000Z-170117T1800Z/
/CDET2.3.ER.170115T0517Z.170115T0600Z.170116T1208Z.NR/
338 PM CST MON JAN 16 2017

The Flood Warning is cancelled for
  the Rio Grande at Candelaria 3N.
* At  3PM Monday the stage was 8.0 feet (2.4 meters).
* Fell below flood stage at  6:08 AM Monday.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to 7.6 feet (2.3 meters)
  by tomorrow morning.
* Impact...At 7.5 feet (2.3 meters), the river reaches bankfull, and 
  no significant damage is expected.

This crest compares to a previous crest of 8.7 feet (2.7 meters) on 
Oct 11 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Tue   Tue
                                                7PM   1AM   7AM   1PM
  Candelaria 3N   7.5  8.5    8.0   Mon  3 PM   7.8   7.7   7.6   7.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Tue   Tue
                                                7PM   1AM   7AM   1PM
  Candelaria 3N   2.3  2.6    2.4   Mon  3 PM   2.4   2.3   2.3   2.3

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

44

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jan 15, 2:11 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 15, 2:11 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
211 PM CST Sun Jan 15 2017

.DISCUSSION...
Have an upper low swinging over the area today with a secondary
trough staying back to the west.  This next trough will dig
southward to Mexico before moving across the area later in the week
as a West Coast trough kicks it east.  This pattern should give us
another shot at some rainfall for the coming week.

Widespread cloud cover over the region will be on the decrease this
evening and Monday as a Pacific front pushes through.  At 19z the
upper low can be seen on satellite SE of ELP.  The Pacific front
should push west later today with a polar front moving down into the
region late Monday/early Tuesday.

The severe wx threat today should be ending this afternoon as a line
of storms over the region moves east.  Will leave low pops in
tonight mainly east for any lingering precip.  Do have some showers
in the forecast mid week with the next upper trough.  High wind
still possible in the Guadalupe Mtns this evening in the wake of the
upper low and Pacific front... will leave the warning in effect
through 11pm mst.

Temperatures have warmed today as the warm front lifts northward but
the northern counties remain cold in the 30s.  Looking for another
cold night with lows in the 30s over most of the region but Monday
temperatures should warm above normal as 60s return.  Tuesday will
be cooler but the rest of the week should be above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     37  61  36  55 /  30   0   0  10
Carlsbad                       37  59  34  52 /  20   0  10   0
Dryden                         44  69  46  59 /  20   0  10  30
Fort Stockton                  40  65  38  57 /  10   0   0  20
Guadalupe Pass                 34  50  34  48 /  20   0  10   0
Hobbs                          33  56  31  53 /  20   0  10   0
Marfa                          27  58  30  55 /  10   0   0  10
Midland Intl Airport           37  61  35  55 /  20   0   0  10
Odessa                         37  60  35  55 /  20   0   0  10
Wink                           36  62  34  56 /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains.

&&

49/72
Hazardous weather outlook, Jan 15, 1:54 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CST SUN JAN 15 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
154 PM CST SUN JAN 15 2017 /1254 PM MST SUN JAN 15 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAINFALL AND A FEW STRONG STORMS WILL BE POSSIBLE ACROSS PARTS
OF THE TRANS PECOS AND PERMIAN BASIN UNTIL AROUND 6 PM. RISES ALONG
THE RIO GRANDE RIVER ARE EXPECTED.

STRONG WESTERLY WINDS ARE EXPECTED TO AFFECT THE GUADALUPE MOUNTAINS
INTO THE EVENING. A HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM MST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES,
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND, CAN BE FOUND ON THE INTERNET AT...
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jan 15, 10:58 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 AM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             HOBBS                   32.73N 103.16W
01/15/2017  E0.88 INCH       LEA                NM   TRAINED SPOTTER

&&

AAD
Special weather statement, Jan 15, 11:15 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1115 AM CST SUN JAN 15 2017

TXZ050-061-068-151800-
Andrews TX-Crane TX-Ector TX-
1115 AM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...SOUTHEASTERN ANDREWS AND
NORTHWESTERN CRANE COUNTIES UNTIL NOON CST...

At 1115 AM CST, Doppler radar was tracking a strong thunderstorm over
Penwell, or 10 miles southwest of West Odessa, moving north at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Odessa, West Odessa, Goldsmith, Notrees, Penwell, Odessa Schelemeyer
Field and North Cowden.

THIS INCLUDES Interstate 20 between mile markers 91 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3215 10229 3163 10240 3165 10280 3221 10274
TIME...MOT...LOC 1715Z 185DEG 30KT 3174 10264

85
Special weather statement, Jan 15, 11:58 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1158 AM CST SUN JAN 15 2017

TXZ075-081-082-151845-
Pecos-Terrell-Big Bend Area-
1158 AM CST SUN JAN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PECOS...
NORTHEASTERN BREWSTER AND NORTHWESTERN TERRELL COUNTIES...

At 1157 AM CST, a strong thunderstorm was located 13 miles northwest
of Longfellow, or 25 miles east of Marathon, moving northeast at 40
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Longfellow.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3012 10293 3041 10304 3074 10257 3055 10230
      3021 10216
TIME...MOT...LOC 1757Z 239DEG 34KT 3028 10283

49
Special weather statement, Jan 15, 1:20 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
120 PM CST SUN JAN 15 2017

TXZ082-151945-
Terrell-
120 PM CST SUN JAN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TERRELL COUNTY...

At 119 PM CST, a strong thunderstorm was located 9 miles north of
Dryden, moving northeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Dryden.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3003 10211 3015 10235 3056 10219 3035 10182
TIME...MOT...LOC 1919Z 215DEG 27KT 3018 10216

85
Special weather statement, Jan 15, 1:50 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
150 PM CST SUN JAN 15 2017

TXZ075-082-152030-
Pecos-Terrell-
150 PM CST SUN JAN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PECOS AND
NORTHEASTERN TERRELL COUNTIES...

At 150 PM CST, a strong thunderstorm was located 15 miles west of
Terrell County Gas Plant, or 20 miles north of Dryden, moving north
at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of eastern Pecos and
northeastern Terrell Counties.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3013 10201 3024 10232 3071 10225 3053 10178
TIME...MOT...LOC 1950Z 182DEG 21KT 3034 10210

85
Special weather statement, Jan 15, 2:31 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
231 PM CST SUN JAN 15 2017

TXZ075-082-152115-
Pecos TX-Terrell TX-
231 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND EASTERN
TERRELL COUNTIES UNTIL 315 PM CST...

At 231 PM CST, the public reported strong thunderstorms along a line
extending from 10 miles southeast of Sheffield to 11 miles northeast
of Dryden. Movement was east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sheffield, Dryden and Terrell County Gas Plant.

THIS INCLUDES Interstate 10 between mile markers 324 and 327.

LAT...LON 3047 10169 3047 10173 3044 10172 3042 10174
      3040 10170 3034 10166 3034 10172 3029 10176
      2980 10176 3005 10217 3082 10185 3080 10183
      3076 10184 3074 10181 3070 10181 3065 10177
      3064 10168 3056 10165
TIME...MOT...LOC 2031Z 287DEG 47KT 3056 10175 3019 10202

33

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 6:00 PM CSTDense Fog AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 11 more10 hr
Jan 14, 11:30 PM CSTSpecial Weather StatementMAFPresidio45 min
Jan 15, 10:16 AM CSTSpecial Weather StatementMAFCrane59 min
Jan 15, 10:34 AM CSTAreal Flood AdvisoryMAFAndrews, Gaines, Winkler3 hr
Jan 15, 11:15 AM CSTSpecial Weather StatementMAFEctor45 min
Jan 15, 11:57 AM CSTAreal Flood AdvisoryMAFEctor, Midland2 hr
Jan 15, 11:58 AM CSTSpecial Weather StatementMAFPecos47 min
Jan 15, 1:20 PM CSTSpecial Weather StatementMAFTerrell25 min
Jan 15, 1:50 PM CSTSpecial Weather StatementMAFTerrell40 min
Jan 15, 2:31 PM CSTSpecial Weather StatementMAFTerrell44 min

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.